Alert archive / South Dakota / Tornado Warnings in 2023

Tornado Warning 1, NWS Aberdeen, SD

May 6, 2023Deuel County, Grant County, South Dakota

NWS Aberdeen, SD issued this tornado warning at May 6, 2023, 5:07 PM CDT for Deuel County, Grant County, South Dakota. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2023, 5:07 PM CDT (22:07 UTC)
Expired
May 6, 2023, 5:30 PM CDT
In force
23 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

Counties Deuel County, SD, Grant County, SD

The radar

The Aberdeen radar (KABR), 140 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 5:25 PM CDTTORNADO1 Nne La Bolt, SDSPECIFIC LOCATION ESTIMATED BY RADAR WITH KNOWN DISSIPATION OF TORNADO AT 5:30 PM. AT LEAST SECOND IN A SERIES OF BRIEF TOUCHDOWNS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2023-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2023-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

913 
WFUS53 KABR 062207
TORABR
SDC039-051-062230-
/O.NEW.KABR.TO.W.0001.230506T2207Z-230506T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
507 PM CDT Sat May 6 2023

The National Weather Service in Aberdeen has issued a

* Tornado Warning for...
  Northwestern Deuel County in northeastern South Dakota...
  Southeastern Grant County in northeastern South Dakota...

* Until 530 PM CDT.

* At 501 PM CDT, a confirmed tornado was located 6 miles south of 
  Strandburg, or 14 miles south of Milbank, moving northeast at 25 
  mph.

  HAZARD...Damaging tornado.

  SOURCE...Weather spotters confirmed tornado. At 501 PM CDT a 
           tornado was reported 6 miles south of Strandburg.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* The tornado will be near...
  Stockholm and La Bolt around 515 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Aberdeen.

&&

LAT...LON 4491 9674 4494 9686 4518 9679 4517 9654
TIME...MOT...LOC 2206Z 203DEG 23KT 4502 9674 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

TMT
2 follow-up statements
159 
WWUS53 KABR 062220
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
520 PM CDT Sat May 6 2023

SDC039-062228-
/O.CAN.KABR.TO.W.0001.000000T0000Z-230506T2230Z/
Deuel SD-
520 PM CDT Sat May 6 2023

...THE TORNADO WARNING FOR NORTHWESTERN DEUEL COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 4498 9669 4499 9681 4518 9675 4517 9654
TIME...MOT...LOC 2218Z 203DEG 23KT 4509 9670 

$$

SDC051-062230-
/O.CON.KABR.TO.W.0001.000000T0000Z-230506T2230Z/
Grant SD-
520 PM CDT Sat May 6 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
SOUTHEASTERN GRANT COUNTY...
    
At 501 PM CDT, a confirmed tornado was located 6 miles south of 
Strandburg, moving northeast at 25 mph.

HAZARD...Damaging tornado.

SOURCE...Weather spotters confirmed tornado. At 501 PM CDT, a 
         tornado was reported 6 miles south of Strandburg.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southeastern Grant County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 4498 9669 4499 9681 4518 9675 4517 9654
TIME...MOT...LOC 2218Z 203DEG 23KT 4509 9670 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

TMT
950 
WWUS53 KABR 062228
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
528 PM CDT Sat May 6 2023

SDC051-062238-
/O.EXP.KABR.TO.W.0001.000000T0000Z-230506T2230Z/
Grant SD-
528 PM CDT Sat May 6 2023

...THE TORNADO WARNING FOR SOUTHEASTERN GRANT COUNTY WILL EXPIRE AT
530 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Aberdeen.

LAT...LON 4498 9669 4499 9681 4518 9675 4517 9654
TIME...MOT...LOC 2228Z 203DEG 23KT 4514 9667 

$$

TMT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at May 6, 3:44 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, May 6, 3:44 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
344 PM CDT Sat May 6 2023

.SHORT TERM...(This Evening through Sunday Night)
Issued at 343 PM CDT Sat May 6 2023

Sfc low pressure remains centered across portions of south-east and
east-central SD at mid afternoon. The upper level shortwave
associated with this system continues to spiral over portions of
north central SD. Rain with embedded rumbles of thunder continue to
cover parts of the CWA from north central SD eastward into the James
Valley and portions of the Glacial Lakes and east-central SD. The
most significant rainfall from this system has fallen between the
James and Missouri Valley's in central and northeast SD where a half
inch to more than an inch has been reported. We'll continue to add
to some of these totals the remainder of this afternoon into a
portion of the evening. As anticipated, breaks in the clouds have
developed across our southwest and southeast zones this afternoon.
The next shortwave impulse across WY and southwest SD this afternoon
is touching off convection across western parts of SD this
afternoon. With the best instability positioned across our southwest
and southeast zones and some decent shear expected to be present in
our southwest, we anticipate a few scattered storms late this
afternoon into the evening across these zones. Some of the storms
could be on the stronger side with hail up to quarter size and
locally strong wind gusts. This activity is expected to wane during
the course of the early evening hours.

Low pressure is progged to slowly shift north out of northeast SD
later this evening and into eastern ND and northwest MN overnight.
Rain chances will gradually come to an end from southwest to
northeast basically from late this afternoon through this evening.
Partly to mostly cloudy skies are expected overnight with lows
falling back into the 40s to around 50. We'll have to watch for the
potential for some patchy fog toward early tomorrow morning with the
added llm now present, just depends on wind speeds. With weak
shortwave ridging overhead on Sunday along with its sfc ridge
reflexion, we should squeak out a mostly dry and mild day for most
of the CWA. Daytime readings should warm back into the 60s to low
70s. Sfc lee troughing across the Black Hills should lead to
afternoon convection developing off the higher terrain. Anticipate
that perhaps some of the this convection could reach our far western
zones by late afternoon into Sunday evening. This next wave
responsible for this activity will spread chances for showers and
storm chances farther east across the Missouri Valley and perhaps as
far east as the James Valley through early Monday.

.LONG TERM...(Monday through Saturday)
Issued at 343 PM CDT Sat May 6 2023

Precipitation in the extended looks pretty spotty until Wednesday
evening through Thursday evening when ensembles call for more
widespread chances of .5 inch. That said, there are some weak
forcing features in place prior to mid week. Late Monday
afternoon/evening a shortwave trough will move through and could
produce a few showers and thunderstorms especially in the northern
half of the forecast area. Upper ridging builds in on Thursday with
some scattered shortwaves aloft. There might be enough instability
in the afternoon to kick off a shower or two, but this looks to be
the driest time period for now. By Wednesday morning, a stacked lee
side low will develop and southeast flow ahead of the low will draw
up a moisture rich air mass that will slowly progress east into
Friday morning before losing definition but not general
instability.

Temperatures will be dependent on the upper level flow AND the sfc
precip timing/intensity. Warmer air will be available under the
ridge, but may not be realized on a day like Thursday when more
clouds and heavier rain are possible. Still, highs in the 70s will
be prevalent during the next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1241 PM CDT Sat May 6 2023

Terminals KABR,KATY,KPIR,KMBG

MVFR to IFR cigs will continue to persist through the remainder of
this afternoon as chances for showers and embedded thunderstorms
continue. MVFR vsbys can also be expected, especially from KMBG
to KABR and KATY through this afternoon. Some heavier pockets of
rainfall will drive vsbys down to IFR at times. Improvements to
cigs/vsbys are expected by late this afternoon into early this
evening at KPIR and KMBG with VCTS or VCSH possible respectively.
The showers and storms will come to an end at KABR and KATY early
this evening. Expect VFR conditions to return to KPIR and KMBG
this evening with MVFR cigs hanging on at KABR and KATY into the
overnight.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Vipond
LONG TERM...Wise
AVIATION...Vipond
Hazardous weather outlook, May 6, 3:44 AM CDT, 13 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
344 AM CDT Sat May 6 2023

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-070845-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
344 AM CDT Sat May 6 2023 /244 AM MDT Sat May 6 2023/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms can be expected today through tonight. While lightning
will be the main threat, some thunderstorms may produce half inch
hail and gusty winds. Locally heavy rainfall will be possible, mainly
over north central South Dakota.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

SD

In the hours before

Local storm report, May 6, 5:07 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
507 PM CDT SAT MAY 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     TORNADO          6 S STRANDBURG          44.96N 96.76W
05/06/2023                   DEUEL              SD   TRAINED SPOTTER

            BRIEF TOUCHDOWN.

&&

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 3:16 AM CDTSpecial Weather StatementABRPotter29 min
May 6, 5:18 AM CDTSpecial Weather StatementABRDewey27 min

Nearby

Tornado Warnings in South Dakota, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.